MDJunction - People Helping People
 
Ask a Question
09/24/2008 08:57 AM

Things don't taste the same--ick!

fluffyluggage
fluffyluggage  
Posts: 4722
VIP Member
I'm an Advocate

I'm wondering if it's me or a side effect of some of the meds I just started taking. I'm nearing the end of just a 10-day course of Doxy. I think my doc started me on it cuz he really didn't know what to do with me. That's just kind of my conclusion at this point. It's really too low a dose to do anything to LD except to bring out the buggers to play (only 100 mg twice a day). But he went ahead and put me on it when the other ab's (Avelox) failed to do their job, and my night sweats/chills, low-grade fever, and cough and chest congestion continued.

When he started me on the Avelox, however, he did start me on Ultram ER 100 mg once a day for a week, then 200 mg daily as needed. I've been taking that consistently, and it's been several weeks now. I saw my doc on Sept. 4. He also started me on a different blood-pressure med called Dyazide 37.5-25, because the meds I had been on before were causing major side effects, plus my BP had plummetted to 90/70!

In my research, I wonder now if the hypotension could possibly be due to the LD and/or pituitary insufficiency, as that would explain a whole other set of issues I have, but that's not really my question here...although if someone has an opinion, you are welcome to voice it. I am very overweight, thanks to a number of mysterious "injuries" probably caused by the LD, IMHO, but nonetheless, that is probably the cause of my HBP for the last couple of years. I've worked hard to lose a lot of weight, and managed to get off 70#, but gained back 25 upon getting on Lyrica. The Lyrica I've been weaned off, but now I can't seem to get any more weight off--just 5# so far, and I eat almost nothing, but I can't seem to get active, I'm so exhausted constantly.

Anyway, my actual question is, am I the ONLY one who has very little tolerance to the taste of many foods and liquids? There are many things that I used to love the taste of that I find just deplorable now. I can barely drink water, and I thought that putting some of those Crystal Light drink thingies in it would help, but so far I have found none that work, including ones that I used to love. Right now they make me want to vomit. They are made with aspartame, and I understand that some Lymies just can't tolerate that well, but I've never had a problem till now. I know it's not just cuz I suddenly read it, cuz I've been thinking this stuff is just suddenly Ew! Is it just me? There are also so foods I've noticed the same thing with...When I get off the Doxy, do you think that will change? Does anyone know?

TIA,

Jen Smile

Reply

09/24/2008 09:23 AM
alyssao
alyssao  
Posts: 74
Member

Hi Jen,

I have a constant bad taste in my mouth with my meds. It hasn't affected my taste, except for diet coke and citrus makes it worse.(separately and together)

I hope you get some relief!


09/24/2008 10:33 AM
PegB
Posts: 197
Member

Hi Jen. I'm on Biaxin and have an awful metallic taste in my mouth constantly. And yes, nothing tastes right, and I think I've actually been over-eating, trying to find something that does taste right and good.

Seems like all these various abx have side effects of some kind. (The Biaxin gives me constant stomach upset, burping, diahrrea, the works. I have about 10 more days of it. Can't wait to be done with this one.)

I take Ultram ER 200mg too. I tried taking painkillers "as needed," just isn't sufficient at this point. The Ultram is one of the few painkillers that actually give me any relief. Can't wait till I don't need painkillers at all. (I tried Lyrica (when I was diagnosed with FM) and gained weight on it too. I told the doc that I didn't want to trade one set of problems for another.)

As for aspartame---stay away! It's just bad for ya, period, so many side effects. (Artificial sweeteners in general aren't so good for you--according to my research. I'm sure some would disagree.)

My doc gave me doxy first too, 100mg 2x a day. After I'd done a little of my research, at the second appt. I asked her about it---that I'd read it's usually 500-600mg a day. She said she started me out slowly on purpose...didn't want to send me into a super-herx. Now the Biaxin is 1000mg a day. Yuck.

So I don't have any solutions for you but thought you'd like to know you're not alone, if that helps (probably not, lol). - Peggy


09/24/2008 10:54 AM
alyssao
alyssao  
Posts: 74
Member

A short term relief is vinegar. I eat pickles some times. the bad taste goes away for about an hour. I overeat as well due to the nausea although lately I've been able to muscle through it realizing that I'm not going to throw up.

09/24/2008 11:29 AM
PegB
Posts: 197
Member

I tried the vinegar, didn't work for me unfortunately. Sometimes I chew xylitol gum (no aspartame of sucralose), but it helps only temporarily and probably gives me gas (but who knows, with all the stomach upset I already have).

Post edited by: PegB, at: 09/24/2008 11:31


09/24/2008 01:02 PM
zoemajik
zoemajik  
Posts: 666
Member

Hi, Jen! I'm on Doxy 100 mgs/2x a day, and I have a constant coating in my mouth that makes most things taste *awful* ... been eating a lot of yogurt and using a mouth rinse, which has been keeping it to a dull roar, but nothing tastes right. ((hugs)) Valerie

09/24/2008 01:26 PM
fluffyluggage
fluffyluggage  
Posts: 4722
VIP Member
I'm an Advocate

Oh, wow! It totally helps to know I'm not alone! PegB, BTW, I can't take Biaxin, I found out I'm allergic to it, but when I was taking it years ago, I had the same problem. My PCP at the time told me that in a rare group of people, like only about 5% or something, they get that metallic taste, and it's metabolic, so it won't go away until the ab's are completely eradicated from your body. Nice to know, eh? Tongue

I will try the suggestions you guys gave, at least it's a thought. I'm done with the aspartame, altho at least the Diet Coke I had today was somewhat helpful for a short time. I was able to get out and about--I've been cramped up in my house for over 3 weeks. I can't take much more of that! Sad

Why is it that all the stuff you're not supposed to eat (the stuff that's on the "bad" diet list!) is the ONLY stuff that tastes good? Ugh...

Thanks and hugs to you all! Keep up the fight!

Jen Smile


09/26/2008 01:09 AM
tmbro22
tmbro22  
Posts: 94
Member

I too deal with the bad taste issue. Some things just make me want to vomit. I can't handle salty foods at all. Artificial sweeteners are also a no go. I am on IV Rocephin currently.
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved